NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 12, 10:28 AM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Jan 12, 10:28 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1028 AM EST Fri Jan 12 2018
.SYNOPSIS...
Unseasonably warm today with periods of rain, heavy at times.
With the passage of a strong cold front much colder air will
pour into the region changing the rain to freezing rain and
sleet and eventually snow tonight through Saturday morning.
Then we return to bitterly cold conditions.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1030 AM EST, there is a brief lull in the moderate/heavy
rainfall across the western Adirondacks/Mohawk Valley, while the
axis of heavier rain is now refocusing across western MA
southwest into the SE Catskills/mid Hudson Valley region. This
band of rain may expand north and west into the Capital Region
and southern VT. Rainfall rates within this band generally range
from 0.2 to 0.4"/hr. Latest RAP13/HRRR and NAMNEST suggest this
band may persist at least into early this afternoon, so radar
trends will need to be watched very closely along with rain gage
reports.
Farther north and west, where a break in the heavier rainfall
currently exists, we do expect rain to increase in areal
coverage once again this afternoon as the cold front approaches
from the west. It may focus in a fairly narrow band, where
additional heavy rainfall rates may develop.
Strong south/southeast winds continue across most higher
terrain, especially east of the Hudson River Valley, where gusts
of 35-45 mph have occurred. Similar winds/gusts are possible
into early afternoon, before slightly decreasing as the
strongest core of the low level jet translates northeast of the
region.
Meanwhile, portions of the western Mohawk Valley/extreme
southwest Adirondacks have little wind, with temperatures
holding only in the lower/mid 40s. As low level winds gradually
veer this afternoon, some of this low level cold air should
become displaced. Elsewhere, near record warmth should continue,
with mid 50s to lower 60s expected for max temps.
Otherwise, the Flood Watch remains in effect for all of east
central New York and adjacent western New England into Saturday
afternoon as the combination of moderate to heavy rainfall, snow
melt and potential ice jams may cause flooding on rivers and
streams. In addition, some flooding of urban and poor drainage
areas is likely, especially where drains are clogged by debris.
Please refer to the hydrology section for more details and
report any ice jams and/or flooding to us.
The boundary will move into the northwestern portion of the
forecast by late this afternoon and temperatures will begin to
drop but not enough for the precipitation to change. Have
maintained the mention of thunder in the forecast for the
southeastern half of the forecast area where showalter values
become negative late this afternoon into the evening.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Flood Watch remains in effect into Saturday afternoon.
The Winter Storm Warning remains in effect for northern
Herkimer and Hamilton counties for tonight and Saturday. The
watch was upgraded to a warning for southern Herkimer, northern
Warren and northern Fulton Counties where a moderate to heavy
snowfall in also expected as well as sleet and freezing rain.
Winter Weather Advisories were issued for the rest of the
forecast area as freezing rain is expected along with sleet and
snow accumulations.
With the passage of a strong cold front much colder air will
pour into the region changing the rain to freezing rain and
sleet and eventually snow tonight through Saturday morning as
guidance continues to show the 925 mb temperatures falling
quicker than the 850 mb temperatures. The changeover to freezing
rain is expected to reach the mid Hudson Valley and northwestern
Connecticut early Saturday morning before the precipitation
begin to lighten up as the wave of low pressure begin to move
away from the region.
Snow/sleet accumulations will vary greatly across the forecast
area from 4 to 8 inches across the warning area, 2 to 4 inches
across the central Mohawk Valley northeastern across the Lake
George Saratoga region, 1 to 2 inches across the much of the
Schoharie Valley, Capital District and southern Washington
County and less than an inch for the rest of the forecast area.
Ice accumulations of up to a tenth of an inch are expected with
up to two tenths of an inch possible from the Schoharie Valley
northeastern into southern Vermont.
High pressure will build in at the surface for the remainder of
the weekend however aloft the longwave trough will get re-established
over the eastern CONUS and will deepen as it gets reinforced
with short waves.
Temperatures will then continue to drop through Saturday night
reaching bitterly cold levels as much colder air is drawn in as
the wave of low pressure moves away from the region. Lows Saturday
night are expected to bottom out from 10 to 20 below zero
across the western Adirondacks to the single digits in the mid
Hudson Valley and northwestern Connecticut. Wind chill headlines
will likely be need across the the western and southern
Adirondacks.
With the very cold start Sunday the sunshine can only do so
much, looking at highs well below normal only in the single
digits to about 20 degrees. Sunday night's lows will be similar
to Saturday night's but will light wind.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The week will begin with high pressure located just off to the
northeast across Quebec. This will continue to allow for dry but
cold weather on Monday with highs in the teens and 20s under a
mostly sunny sky. Clouds will start to increase Monday evening as
the next system starts to approach from the west. This next system
will be a closed off upper level low moving across the Upper Midwest
and Great Lakes that will be heading towards the Northeast and
starting to take on a bit of a negative tilt. As a result, this
looks to allow a surface low to reform off the eastern seaboard
during the middle of the week and track northeast. The models differ
regarding this surface development, with the ECMWF being a little
slower and less progressive than the GFS/GGEM.
In either case, a period of snow looks to occur somewhere around
Tuesday and/or Wednesday, and if the ECMWF is correct, some light
snow may even linger into Thursday as well. The 00z GEFS seem to be
mainly similar to the 00z GFS regarding precip timing/QPF amounts,
but there still is a lot of time for this to change. We will
continue to monitor this rather closely over the next several days.
Temps continue to look near to below normal for much of the week
with highs in the teens/20s and lows in the single digits and teens.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
With a mild southerly flow in place, flying conditions have
lowered down to IFR for most sites due to low ceilings as low-
level moisture is trapped beneath a strong inversion. There has
also been some patchy fog at times as well.
There could be a shower in spots as well early this morning,
but the better chance of rain will arrive later in the morning,
as a band of rain over western and central NY shifts eastward.
Most sites look to be seeing a steady rainfall by 13z- 15z,
which will lower visibility/ceilings down to IFR/LIFR conditions.
The rain may briefly fall heavy in times at well, which could
allow for visibility as low as 1 mile. In addition, the rain
will continue to be accompanied by areas of fog and mist as
well.
The rain may let up in intensity somewhat during the afternoon
hours and become a little more intermittent. Even when rain
lets up, visibility will still be reduced due to areas of
fog/mist, so flying conditions won't be any better than low-end
MVFR through the afternoon (and probably will still be IFR for
most of the time). A return to steadier and heavier rainfall
looks to arrive by the evening hours, especially for the
southern sites, and this will continue into tonight, with
mainly IFR/LIFR conditions.
By later tonight, colder air will be working into the region.
KGFL will start to mix with sleet/freezing rain by 06z, at KALB
by 08z, and KPSF by 09z. KPOU may see some sleet or freezing
rain during Saturday morning. This will continue to allow for
LIFR/IFR conditions. The precip will change over to snow at
KGFL/KALB by Saturday morning as well.
Southerly winds will be around 10 to 15 kts today with some
higher gusts from time to time. Winds will finally switch to the
w-nw at 5-10 kts by the late evening as an Arctic cold front
passes through the region from north to south. Winds will become
northerly at around 10 kts by late tonight, as the cold air
continues to work its way into the area.
The strong low-level jet will allow for winds around 35-45 kts at 2
kft through the day today. This will make for LLWS at times, as
surface winds remain around 10 kts. Have included this in the
TAF for all sites. The threat for LLWS should be done by later
this evening.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Martin Luther King Jr Day: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: Moderate Operational Impact. Chance of SN.
Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: Moderate Operational Impact. Chance of SN.
&&
.HYDROLOGY...
The Flood Watch remains in effect for all of east central New
York and adjacent western New England into Saturday afternoon as
the combination of moderate to heavy rainfall, snow melt and
potential ice jams may cause flooding on rivers and streams. In
addition, some flooding of urban and poor drainage areas is
likely, especially where drains are clogged by debris.
Estimated ice thicken across the area is between 7 and 15 inches
thick and increased flow from rainfall and snow melt runoff may
allow some river ice to break up and potentially lead to some
ice jams and possible ice jam flooding. The MMEFS suggests that
there is the potential for some flooding on some main stem
rivers. Please report any ice jams and/or flooding to us.
With the passage of a strong cold front much colder air will
pour into the region changing the rain to freezing rain and
sleet and eventually snow tonight through Saturday morning. The
cold airmass will slow and eventually end the runoff.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Saturday afternoon for CTZ001-013.
Winter Weather Advisory from 3 AM to 7 PM EST Saturday for
CTZ001-013.
NY...Flood Watch through Saturday afternoon for NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
Winter Weather Advisory from 3 AM to 7 PM EST Saturday for
NYZ058>061-063>066.
Winter Weather Advisory from 10 PM this evening to 7 PM EST
Saturday for NYZ039>041-043-047>054-083-084.
Winter Storm Warning from 7 PM this evening to 7 PM EST
Saturday for NYZ032-033-038-042-082.
MA...Flood Watch through Saturday afternoon for MAZ001-025.
Winter Weather Advisory from 3 AM to 7 PM EST Saturday for
MAZ001-025.
VT...Flood Watch through Saturday afternoon for VTZ013>015.
Winter Weather Advisory from 10 PM this evening to 7 PM EST
Saturday for VTZ013>015.
&&
SYNOPSIS...IAA
NEAR TERM...KL
SHORT TERM...IAA
LONG TERM...Frugis
AVIATION...Frugis
HYDROLOGY...IAA/KLHazardous weather outlook, Jan 12, 4:14 AM EST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
414 AM EST Fri Jan 12 2018
NYZ032-033-038-042-082-131200-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
Northern Fulton-
414 AM EST Fri Jan 12 2018
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...
This Hazardous Weather Outlook is for the western and southern
Adirondacks and western Mohawk Valley.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Storm Warning.
In addition, rapidly falling temperatures tonight will lead to a
flash freeze, causing any standing water to freeze in place.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Storm Warning.
Wind chill values of 20 to 30 below zero are possible Saturday night
into Sunday morning. Wind chill headlines will likely need to be
issued.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any flooding and ice jams to the
National Weather Service as well as rainfall, snowfall and ice
accretion amounts.
NYZ039>041-043-047>054-083-084-VTZ013>015-131200-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
414 AM EST Fri Jan 12 2018
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SATURDAY...
This Hazardous Weather Outlook is for the greater Capital District
including the Saratoga and Glens Falls areas, Washington County,
the central Mohawk Valley, Schoharie Valley and southern Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
In addition, rapidly falling temperatures late tonight into early
Saturday will lead to a flash freeze, causing any standing water to
freeze in place.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any flooding and ice jams to the
National Weather Service as well as rainfall, snowfall and ice
accretion amounts.
CTZ001-013-MAZ001-025-NYZ058>061-063>066-131200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
414 AM EST Fri Jan 12 2018
...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 7 PM EST
SATURDAY...
This Hazardous Weather Outlook is for the central and southeastern
Catskills, mid Hudson Valley, the Berkshires and northwestern
Connecticut.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
In addition, rapidly falling temperatures on Saturday will lead to a
flash freeze, causing any standing water to freeze in place.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any flooding and ice jams to the
National Weather Service as well as rainfall, snowfall and ice
accretion amounts.